Published online Aug 21, 2013. doi: 10.3748/wjg.v19.i31.5174
Revised: May 29, 2013
Accepted: June 1, 2013
Published online: August 21, 2013
The use of herbal products has increased significantly in recent years. Because these products are not subject to regulation by the Food and Drug Administration and are often used without supervision by a healthcare provider, the indication for and consumption of these supplements is quite variable. Moreover, their use is generally regarded as safe and natural by the lay-public. Unfortunately, there has been an increase in the number of reported adverse events occurring with the use of herbal products. We present a case of acute impending liver failure in an adolescent male using a weight-loss product containing green tea extract. Our case adds to the growing concern surrounding the ingestion of green tea extract and serves to heighten healthcare provider awareness of a potential green tea extract hepatotoxicity. Despite the generally touted benefits of green tea as a whole, clinical concern regarding its use is emerging and has been linked to its concentration in multiple herbal supplements. Interestingly, the suspected harmful compounds are those previously proposed to be advantageous for weight-loss, cancer remedy, and anti-inflammatory purposes. Yet, we emphasize the need to be aware of not just green tea extract, but the importance of monitoring patient use of all dietary supplements and herbal products.
Core tip: Green tea extract is one of the most common herbal supplements ingested worldwide and is manufactured into more than 100 different over-the-counter products. Although traditionally considered safe, it has been linked to hepatotoxicity and led to acute impending liver failure in our adolescent patient. Eliminating multiple etiologies and with tissue evidence, a weight-loss supplement containing green tea extract was likely to blame. Recovery was over a two-month course. The lack of regulation and provider guidance in the use of this product and dietary supplements in general is significant. We highlight the importance of monitoring patient use of dietary supplements.